Type 1 Diabetes and Keytruda


(Harvey) #1

I am a 75 year old newly diagnosed diabetic. I became a diabetic on 9/11/2018. Initially diagnosed as Type 2. By 12/7/2018 diagnosis was changed to Type I. (Just thought very ironic dates 9/11 & 12/7).

My age may seem unique for a “newby”. So, here’s some history.

In 2006 I was diagnosed with late stage 2 melanoma. I had a wide area incision and sentinel lymph node procedure and I was Ok. Eleven years later I was diagnosed with metastatic melanoma. I was subsequently accepted into a clinical test program which required infusions of immune therapy drug, Keytruda, every 3 weeks for a year. During the year I had numerous low grade side effects. (Nothing really to write home about.). In May 2018 I was done with the infusions. The side effects abated and I thought I was done.

In Sept 2018, I scheduled a routine colonoscopy that I had delayed due to the melanoma treat. At first all went well. Then about a day later I started to dry up. I have difficulty brushing my teeth due to lack of saliva. a couple days later I was taken via ambulance, unconscious to the hospital. The first thing I remember is being in ICU. Later that day an endocrinology visited me and advised that I had a diabetic seizure. My glucose upon arrival at the ER was 1075 mg. I told her that I had no history of diabetes. My glucose readings for years was 99-100, and my A1C was 5.5. As the discussion continued, I advised of my melanoma history and the Keytruda test study. She then responded that that explained the diabetes. Keytruda was her nemesis. Had seen many Keytruda patients with Type 1 diabetes. (Actually, the latest studies show that 1 in a thousand (0.1%) patients on Keytruda get Type 1 diabetes and 0.5% of patients with Keytruda side effects get Type 1 diabetes.

So, what happened with me was that Keytruda damaged my pancreas, but not to the extent of causing diabetes. However, the colonoscopy with it’s Gatorade/Miralax kicked my glucose up, and then the anesthesia put it over the top.

Merck/Keytruda website and TV advertisement are still silent about the relationship.

I am coping well. I have spikes from time to time. In 3 months my A1C has dropped from 8.8 to 7.5.


(joe) #2

@hhrosen hi Harvey, well you have been down a tough riad, haven’t you?

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit [www.fda.gov/medwatch]https://www.keytruda.com/external-link/?continueUrl=https://www.fda.gov/Safety/MedWatch/default.htm or call 1‑800‑FDA‑1088.

The patient information does talk to potential side effects due to the way the drug works

Please don’t underestimate a need to determine cause-effect for such bad news, but like you said, type 1 is something that can be managed. I’ve managed it for 49 years now. Also, no matter how much or how little sugar you eat, it doesn’t delay extend or change your ability to make insulin. This isn’t Type 2, this disease is because your autoimmune system attacked your insulin producing cells in your pancreas.

Type 1 can occur st any age. While most patients get diagnosed as kids, adults can and do get diagnosed.

Hope you find help here and I hope you have a good endocrinologist on your team. Take care and reach out if you need support.


(joe) #3

Sorry 40 years. Typing on my tiny cell phone!


(Harvey) #4

Thank you for your feedback. I have reached out to Merck/Keytruda and have reported my story. I have also filed a report with the FDA.

Doing well after 4 months. Brought my A1C from 8.8 to 7.5. I’m an exercise nut. MWF I swim 2 hours about 2.3 miles. I’m not the fast turtle in the pond. TuThuSun I do about 1 hour on elliptical trainer and then lift weights for >1 hr. Sat is just weights. MWFSat are ok. Can do some predicting of glucose results from aerobics and an aerobics. But the others days are a kicker. When I do both. Lately, some late mornings or afternoons after those sessions my glucose may drop down to mid 40s. Frustrating, but livable.

Be well

Harvey